Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 151, NWS Pittsburgh, PA

August 13, 2018Allegheny County, Westmoreland County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 13, 2018, 1:48 PM EDT for Allegheny County, Westmoreland County, Pennsylvania. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2018, 1:48 PM EDT (17:48 UTC)
Expired
Aug 13, 2018, 2:15 PM EDT
In force
27 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Allegheny County, PA, Westmoreland County, PA

The radar

The Pittsburgh radar (KPBZ), 50 km from the middle of the area, began a volume at 17:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 1:58 PM EDTTSTM WND DMG1 Nne Fellsburg, PATREE DOWN ON MARKLE ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 5.8 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2018-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 557 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2018-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
557 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1261 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

069 
WUUS51 KPBZ 131748
SVRPBZ
PAC003-129-131815-
/O.NEW.KPBZ.SV.W.0151.180813T1748Z-180813T1815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
148 PM EDT MON AUG 13 2018

The National Weather Service in Pittsburgh has issued a

* Severe Thunderstorm Warning for...
  Southeastern Allegheny County in southwestern Pennsylvania...
  Southwestern Westmoreland County in southwestern Pennsylvania...

* Until 215 PM EDT.

* At 148 PM EDT, a severe thunderstorm was located near West Newton,
  or 7 miles southeast of McKeesport, moving southeast at 15 mph.

  HAZARD...Wind gusts to 60 mph.

  SOURCE...Radar.

  IMPACT...Damage to trees and power lines.

* Locations impacted include...
  West Newton...                    Elizabeth...
  Lincoln...                        Sutersville...
  Smithton...                       Madison...
  Herminie...                       

This includes  Interstate 70 in Pennsylvania between mile markers 45
and 54.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4026 7990 4031 7982 4027 7967 4015 7963
      4013 7979
TIME...MOT...LOC 1748Z 308DEG 14KT 4025 7981 

HAIL...<.75IN
WIND...60MPH
 
$$

Kramar
2 follow-up statements
861 
WWUS51 KPBZ 131757
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
157 PM EDT MON AUG 13 2018

PAC003-129-131815-
/O.CON.KPBZ.SV.W.0151.000000T0000Z-180813T1815Z/
Allegheny PA-Westmoreland PA-
157 PM EDT MON AUG 13 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM EDT
FOR SOUTHEASTERN ALLEGHENY AND SOUTHWESTERN WESTMORELAND COUNTIES...

At 157 PM EDT, a severe thunderstorm was located over West Newton, or
9 miles southeast of McKeesport, moving southeast at 15 mph.

HAZARD...Wind gusts to 60 mph and quarter-size hail.

SOURCE...Radar.

IMPACT...Hail damage to vehicles. Damage to trees and power lines.

Locations impacted include...
West Newton...                    Sutersville...
Smithton...                       Madison...
Herminie...                       

This includes  Interstate 70 in Pennsylvania between mile markers 46
and 54.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4027 7967 4015 7963 4013 7979 4021 7983
      4029 7982 4030 7978
TIME...MOT...LOC 1757Z 308DEG 14KT 4023 7977 

HAIL...1.00IN
WIND...60MPH
 
$$

Kramar
065 
WWUS51 KPBZ 131814
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
214 PM EDT MON AUG 13 2018

PAC003-129-131824-
/O.EXP.KPBZ.SV.W.0151.000000T0000Z-180813T1815Z/
Allegheny PA-Westmoreland PA-
214 PM EDT MON AUG 13 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ALLEGHENY AND
SOUTHWESTERN WESTMORELAND COUNTIES WILL EXPIRE AT 215 PM EDT...
    
The storm that prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 4027 7967 4015 7963 4013 7979 4021 7983
      4029 7982 4030 7978
TIME...MOT...LOC 1814Z 308DEG 14KT 4019 7971 

$$

Kramar

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 1:01 PM EDT, 47 minutes earlier.

Area forecast discussion, Aug 13, 1:01 PM EDT, 47 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
101 PM EDT Mon Aug 13 2018

.SYNOPSIS...
Scattered showers and perhaps a rumble of thunder persist
through Tuesday. Dry weather should briefly return Wednesday
under high pressure before another weather system returns the
chance of rainfall late Thursday through Saturday.

&&

.NEAR TERM /THROUGH TUESDAY/...
Slow moving showers and thunderstorms on the back side of the
mid level low pressure will decrease in coverage toward dusk.
With spokes of energy rounding the cyclone can not rule out a
shower during the overnight period across western Pennsylvania
and northern West Virginia. High res models depict what in the
cool season is a TROWAL setup along lake erie, thankfully all
the rain associated with that feature will stay north of our
area.

Tuesday will be more of the same scattered showers and storms
during the peak heating hours. Column moistens up with PWATS
pushing 1.6" and storm motion remaining less than 10 knots.
Hard to pinpoint any particular area, but high water remains a
threat and confidence in coverage precludes a flash flood watch.
The good thing regarding Tuesday is jet dynamics won't be as
favorable being on the anticyclonic shear side so coverage won't
be numerous. Under morning sunshine temperatures will climb
early and top our in the lower 80s much like today.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
Once the diurnal trend sets in Tuesday evening showers will
dissipate. H5 heights build to 588dm Wednesday, so once any
valley fog erodes look for a very warm afternoon. H8 temps
approach 16C which corresponds to values in the upper 80s save
for the mountains and north of interstate 80. Wednesday will be
the only dry day of the week.

A digging mid level trough returns moisture /mid and high
clouds/ Wednesday night. This should offset fog formation save
for the mountains and deeper river valleys. Thursday is a tricky
forecast as a baroclinic zone sets up north of Lake Erie with
impulses ridging south of it. There will be plenty of moisture
to tap for shower and thunderstorm development. Downbursts are
possible given delta thete-e values of 20K between 10-20KFT. For
now will keep chance pops, largely because atmosphere will be
messy with residual outflow boundaries and they are pegging a
lot of DCVA pockets. Could see pop numbers increase as we head
through the week, but for now, will keep continuity going
perhaps a tweak upward over eastern Ohio.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
Highlights:

- Wet Weather Returns Thursday night - Saturday
- Dry Sunday and Monday
- Temperatures above normal

GEFS/EPS have a good handle on the late week weather system, but
diverge on arrival of the next system just beyond day 7.
Surface cold front has been pushed back 12 hours from the
forecast late last week. It will be crossing Thursday night into
Friday. With this timing, potential for severe weather is very
low. There will be plenty of clouds not to mention best upper
level dynamics cross through the Great Lakes. GEFS has over a
60% probability of greater than 0.01" of rain which is in lock
step with forecast, so may tweak pops a smudge higher given
increased confidence.

After the front crosses Friday morning, mid level trough remains
over the region allowing impulses to cross in northwest flow.
Will keep chance pops given cooling aloft interacting with
daytime heating. A transitory ridge arrives Sunday and Monday
allowing dry weather. H8 temps don't move much over the next
seven days, so daytime will be in the lower to mid 80s

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Timed showers and storms based on the hi res guidance, which
starts to suggest development by 18-21z but opted to maintain
VCTS at this time until confidence is better that any specific
terminal will experience a storm. Expect brief MVFR/IFR
restrictions in any t-storm, with heavy rain. Activity should
greatly diminish to isolated showers/storms by 02Z. Lingering
clouds could once again hinder fog development at some locales,
although any location that receives rain today and can manage to
clear out overnight may of course see visibility restriction.

OUTLOOK...
Occasional afternoon/evening restrictions are once again
possible Tuesday in showers/storms around the lingering upper
low. Patchy overnight fog is again possible where rain falls and
skies can clear. A mostly VFR Thursday may be followed by restriction
potential on Thursday with low pressure.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Flash Flood Watch until 10 PM EDT this evening for MDZ001.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Aug 13, 3:08 AM EDT, 10 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
308 AM EDT Mon Aug 13 2018

MDZ001-OHZ050-059-069-PAZ007>009-013>016-020>023-029-031-073>076-
WVZ001>004-012-021-509>514-140715-
Garrett-Jefferson-Belmont-Monroe-Mercer-Venango-Forest-Lawrence-
Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana-Washington-Greene-
Westmoreland-Westmoreland Ridges-Fayette-Fayette Ridges-Hancock-
Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
308 AM EDT Mon Aug 13 2018

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

Scattered to numerous slow moving showers and thunderstorms are
expected today. Locally heavy rain could result in isolated flooding,
especially in the afternoon and early evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ039>041-048-049-057-058-068-140715-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Muskingum-Guernsey-
Noble-
308 AM EDT Mon Aug 13 2018

This Hazardous Weather Outlook is for east central Ohio.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Aug 13, 12:04 PM EDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1204 PM EDT MON AUG 13 2018

PAZ022-131630-
Armstrong-
1204 PM EDT MON AUG 13 2018

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL...GUSTY WIND AND
HEAVY RAIN WILL AFFECT SOUTHWESTERN ARMSTRONG COUNTY...

At 1203 PM EDT, a strong thunderstorm was located over Ford City, or
over Kittanning, moving south at 10 mph.

Wind gusts up to 45 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
Kittanning...                     Ford City...
Freeport...                       West Kittanning...
Worthington...                    West Hills...
Manorville...                     Ford Cliff...
Applewold...                      Lenape Heights...
Crooked Creek Lake Park...

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4085 7967 4085 7946 4066 7939 4068 7968
TIME...MOT...LOC 1603Z 357DEG 7KT 4079 7955

34
Local storm report, Aug 13, 12:48 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1248 PM EDT MON AUG 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1223 PM     TSTM WND DMG     LENAPE HEIGHTS          40.76N  79.52W
08/13/2018                   ARMSTRONG          PA   911 CALL CENTER

            TREES DOWN AROUND MANOR TOWNSHIP, SOME WIRES BROUGHT
            DOWN BY TREES FALLING.

&&

EVENT NUMBER PBZ1803363

SKH
Special weather statement, Aug 13, 12:51 PM EDT, 57 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1251 PM EDT MON AUG 13 2018

PAZ021-073-131715-
Westmoreland-Allegheny-
1251 PM EDT MON AUG 13 2018

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...GUSTY WIND
AND HEAVY RAIN WILL AFFECT NORTHEASTERN ALLEGHENY AND NORTHWESTERN
WESTMORELAND COUNTIES...

At 1251 PM EDT, a strong thunderstorm was located over Fox Chapel, or
near Penn Hills, moving east at 5 mph.

Wind gusts up to 45 mph and small hail are possible with this storm.

Locations impacted include...
Pittsburgh...                     Penn Hills...
Ross Township...                  McCandless Township...
Monroeville...                    Shaler Township...
Plum...                           Hampton Township...
Wilkinsburg...                    New Kensington...
Lower Burrell...                  Harrison Township...

This includes the following highways...
  Pennsylvania Turnpike between mile markers 37 and 55.
  Parkway North near mile marker 2.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4044 8000 4062 8000 4066 7971 4039 7977
TIME...MOT...LOC 1651Z 270DEG 7KT 4054 7991

34
Local storm report, Aug 13, 1:39 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
139 PM EDT MON AUG 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0124 PM     HAIL             1 S FAWN HAVEN NUMBER T 40.60N  79.92W
08/13/2018  E1.00 INCH       ALLEGHENY          PA   SOCIAL MEDIA

&&

EVENT NUMBER PBZ1803364

SKH
Local storm report, Aug 13, 1:45 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
145 PM EDT MON AUG 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0139 PM     HAIL             TUSCARAWAS              40.40N  81.40W
08/13/2018  M0.88 INCH       TUSCARAWAS         OH   TRAINED SPOTTER

&&

EVENT NUMBER PBZ1803365

98
Special weather statement, Aug 13, 1:46 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
146 PM EDT MON AUG 13 2018

OHZ039-131815-
Tuscarawas-
146 PM EDT MON AUG 13 2018

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND
WILL AFFECT SOUTHEASTERN TUSCARAWAS COUNTY...

At 146 PM EDT, a strong thunderstorm was located over Uhrichsville,
moving south at 10 mph.

Wind gusts up to 45 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
Uhrichsville...                   Gnadenhutten...
Tuscarawas...                     Stillwater...
Gilmore...

LAT...LON 4039 8145 4041 8136 4033 8130 4029 8136
      4029 8144
TIME...MOT...LOC 1746Z 341DEG 10KT 4037 8140

Kramar

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 12:04 PM EDTSpecial Weather StatementPBZArmstrong26 min
Aug 13, 12:20 PM EDTFlash Flood WarningPBZArmstrong87 min
Aug 13, 12:51 PM EDTSpecial Weather StatementPBZAllegheny24 min
Aug 13, 1:08 PM EDTSevere Thunderstorm WarningPBZAllegheny, Westmoreland22 min
Aug 13, 1:13 PM EDTFlash Flood WarningPBZAllegheny2 hr
Aug 13, 1:23 PM EDTSevere Thunderstorm WarningPBZFayette, Westmoreland37 min
Aug 13, 1:30 PM EDTSevere Thunderstorm WarningPBZAllegheny30 min
Aug 13, 1:40 PM EDTSevere Thunderstorm WarningPBZAllegheny13 min
Aug 13, 2:05 PM EDTAreal Flood AdvisoryPBZArmstrong, Indiana, Jefferson115 min
Aug 13, 2:11 PM EDTSpecial Weather StatementPBZFayette34 min
Aug 13, 2:13 PM EDTSpecial Weather StatementPBZWashington32 min
Aug 13, 2:19 PM EDTSevere Thunderstorm WarningPBZFayette, Greene, Washington26 min
Aug 13, 2:43 PM EDTSpecial Weather StatementPBZWashington32 min
Aug 13, 2:49 PM EDTSpecial Weather StatementPBZFayette26 min
Aug 13, 3:12 PM EDTSpecial Weather StatementPBZGreene33 min
Aug 13, 3:15 PM EDTSevere Thunderstorm WarningPBZMercer, Venango30 min
Aug 13, 3:33 PM EDTSevere Thunderstorm WarningPBZBeaver, Washington27 min
Aug 13, 3:37 PM EDTSevere Thunderstorm WarningPBZWashington23 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.